Bowel problems BETTER after antibiotic course??

Discussion in 'Fibromyalgia Main Forum' started by JewelRA, Sep 6, 2010.

  1. JewelRA

    JewelRA New Member

    Hi everyone.

    Could anyone explain this to me?

    I recently had to take a course of antibiotics (cephalexin) following a surgical procedure to avoid a post-op infection. I dreaded it, because I have problems with chronic yeast infecitons. Sure enough, my yeast has acted up. BUT - my ever-increasing problems with almost daily diarrhea, stomach cramps, acid and pain has been very much IMPROVED since the surgery and course of antibiotics.

    Can anyone identify any cause for this? I can't find anything by Googling. Everything talks about antibiotics CAUSING diarrhea, not helping it.

    It is very interesting, because probiotics seem to have a bad effect on me, making my diarrhea worse. I was taking more and more of them to help with my stomach, and they were definitely making me worse. When I stopped the probiotics I noticed an improvement. Following the antibiotics, I had the first solid BM I had experienced in over a month.

    Thank you for any insight you might have!
  2. karynwolfe

    karynwolfe New Member

    If you had loose stools before the antibitoics, and develoepd a yeast problem after taking them, then your now "normal" BM is probably resulting FROM the yeast.

    In normal individuals candida causes constiptation. But because you had diarrhea before, this has most likely temporarily "evened you out," so to speak
  3. AuntTammie

    AuntTammie New Member

    not sure about why the antibiotics would make you better, but I can totally relate to feeling substantially worse on probiotics....they started stomach issues for me that have not gone away (& in fact continue to get worse) even though I have been off them for well over a yr....they caused other problems for me, too
  4. heapsreal

    heapsreal New Member

    look up sibo small intestinal bacterial overgrowth. so u can have bacterial infection causing your bowel problems, not all bowel problems are caused by yeast. A common antibiotic used for this is flagyl. if u have accompanying yeast problems its best to use nystatin(antifungal) with antibiotics and when finished antibiotics , do a course of antifungals like nizoral or diflucan then finish off with your probiotics.

  5. JewelRA

    JewelRA New Member

    Thank you all for your replies! Now that I know some more information, I know what to look for in my research!

    Unfortunately, the good effects have not lasted long. I started with my stomach bloating and cramping this afternoon, and the feeling that I was going to be sick, although I haven't yet. I can't pinpoint anything that would have set it off. :( This is so frustrating.

    It's hard for us I think because we have so many infections at the same time - fungal, bacterial, viral, etc. - and what helps one thing may make another worse. Grrrrr....

    Oh, well, here's to a few "good" days. :)
  6. JewelRA

    JewelRA New Member

    If you wouldn't mind, would you elaborate on the problems that probiotics caused you? I am really trying to narrow down whether or not they have worsened my problems. When I first started them, I thought they were helping, then things seemed to get worse and worse.

    I would love to hear your experience if you don't mind sharing.

    So sorry you are having problems STILL after stopping them! How horrible!
  7. heapsreal

    heapsreal New Member

    i think most cfsers have multiple infections due to poor immune function, these infections are opportunistic. Ive had good success with antivirals for possible cmv reactivation, but did have ongoing minor bowel problems like diarrhoea etc. I have found antibiotics like flagyl and doxycyline helpful but when stopping symptoms soon return. I continue to stay on doxycyline, but not for bowel issues but for other things that it has helped like chronic eye infections, has helped joint pains and my chronic lower back pain has eased quite abit since being on abx. doxy doesnt kill bacteria but stops it replicating reducing bacterial load to a level where our immune systems can control it, i think long term these bugs can eventually die out. i havent had any yeast/fungal problems but do take nystatin as a precaution, i have done course of nizoral, but didnt get much from them.

    I think if we can fix our immune system (nk cells in particular) it can help us with these but in saying that i think treating these opportunistic infections can help reduce our symptoms and reduce the stress on our immune system. testing for these bugs doesnt appear accurate and sometimes best to do a theraputic trial and see how u react. Supplements for general health i think are all we can really expect from supplements.

  8. JewelRA

    JewelRA New Member

    Thank you for much good information!
  9. munch1958

    munch1958 Member

    Before being diagnosed with Lyme, I had a terrible GI problems mostly IBS type symptoms like chronic constipation, followed by chronic diarrhea, and heartburn that was never relieved by 2 doses of the purple pill a day. I had GERD so bad the acid was backing up into my lungs causing asthma. I even had GERD surgery but that didn't help solve the problem.

    If antibiotics are helping your bowel problems then possibly you may have Lyme as a factor in your illness. Have you ever been tested? If yes, be aware that the ELISA test is only 15% accurate. The Quest Western Blot is about 30% accurate and the Igenex Western Blot is 78% accurate.

    Since 2006, I've been treating multiple infections: Borrelia or Lyme, CPN, candida, EBV, mycoplasma pneumonia, Babesia, and Bartonella.

    My CD-57 count has steadily risen over the course of treatment. It was 30 in 2006. Then 70 and now it's up to 102. My doctor would like to see it over 120.

    I was deficient in Vitamin B12, Vitamin D, Folate, growth hormone, progesterone, estrogen, DHEA, testosterone, cortisol, and thyroid especially T3 plus also had a hypercoagulation problem. I did a 10 month course of heparin to fix the coagulation issues.

    The hormones are being replaced but the key difference this time is my doctor is no longer guessing at what an "adequate dose" is for me. Now they are doing follow up labs every 3 months to be certain my numbers are right. I require 175 mcg of compounded T3 twice a day plus 50 mcg of compounded T4.

    I nebulize glutathione 3x a week. I'm on antibiotics, antifungals and anti-virals meds daily.
    I feel like a totally new person and am 98% recovered. My "fibro" pain is under control. I no longer have MCS and am not fatigued.

    I am a big fan of Dr Holtorf's cycle of dysfunction. I went to a FFC for the testing but didn't care for their treatment protocol. I feel the diagram explains why I was the way I was. Little by little I found doctors in my area to help me tick off the boxes in the diagram and I got 98% better!
  10. majestuoso00

    majestuoso00 New Member

    My monther in law had bad diarrhea for several months. She's older and lost tons of weight. No doctors could find out what was wrong . She finally got a good doc, and she had intestinal parasites from something she ate..... I think they gave her anti-biotics, but either way, I would definately zero in on possible parasites or just a bacterial infection on your gut...
  11. Jayna

    Jayna New Member

    I was on cephalexin last spring for a tooth infection, and not only did I feel wonderful on it, but despite my taking a VERY expensive enteric-coated probiotic, it 'cured' my chronic constipation.

    It did this by speeding me up (as you'd expect from the kill-off of good bacteria) but gradually, after quadruple doses of the expensive probiotic, things evened out. What I think is that we have many BAD bacteria building up in our guts over time. The antibiotics kill those off too, and give our good bacteria another chance.

    The experience also made VERY clear that my chronic constipation was due to wheat products. I gave up toast, bread and most baked goods years ago due to yeast worries and carb-intolerance, but every time I had a yeast-free cookie or biscuit, the constipation came right back. I cut wheat out immediately by switching to gluten-free baking, but the constipation came back again.

    It turns out, after three years of being told 'increase your fibre; eat oat bran and wheat bran', my gut was actually reacting badly to all grass-related plants for all those years. As long as I avoid them I'm fine. Well, my guts work much better, anyway.
  12. roge

    roge Member

    many great posts. ya could be parasites. i had a hookworm (god knows how) and i had diareha and then an antiparastic med helped. i also believe we have many gut infections (mainly overgrowth of bad bacteria) and why a course of abx would help gut issues , just make sure to supplement with lots of probotics while on abx and for a while after.

  13. Mikie

    Mikie Moderator

    I had had IBS for years. When I started treating my chronic mycoplasma infection with antibiotics (ABX), my IBS cleared up. I've been off the ABX for years now but the IBS has not returned.

    I am of the belief that IBS, like some ulcers, is caused by a bacterial infection. I do use probiotics and have for years. As our bodies age, they make fewer and fewer "good" bacteria in our guts and we need to replenish them.

    Love, Mikie